New Psychoactive Substances (NPS) and Serotonin Syndrome onset: a Systematic Review

Fabrizio Schifano, Stephania Chiappini, John Corkery, Norbert Scherbaum, Flavia Napoletano, Davide Arillotta, Valeria Catalani, Alessandro Vento, Mauro Pettorruso, Giovanni Martinotti, Massimo di Giannantonio, Amira Guirguis

Research output: Contribution to journalReview articlepeer-review

9 Citations (Scopus)
38 Downloads (Pure)

Abstract

The use of several new psychoactive substances (NPS) has become very popular and is posing global health risks. Chemically and pharmacologically diverse molecules are constantly emerging and are presenting with a wide range of clinical implications. Serotonin toxicity, and specifically Serotonin Syndrome (SS), might develop as a result of an over-activation of the serotoninergic system caused by several mechanisms resulting in a classic triad of altered mental status, neuromuscular effects, and autonomic hyperactivity.
In the present systematic review, we have investigated and summarized the available evidence related to the association between SS and NPS intake.
Three retrospective studies, two case series and five case reports were included in this systematic review; several NPS were found to be implicated in SS occurrence These include psychedelic phenethylamines, e.g. 2, 5-dimethoxy-4-iodophenethylamine (2C-I); 2-(4-Iodo-2,5-dimethoxyphenyl)- N-I[(2-methyoxyphenyl)methyl]ethanamine (25I-NBOMe); and 5-(2-aminopropyl)indole (5-IT); and synthetic cathinones, e.g. mephedrone; 3,4-methylenedioxypyrovalerone (MDPV); methylone; butylone; NRG3; alpha-methyltryptamine (AMT); methoxphenidine (MXP); and the antidepressant bupropion. Bupropion was here misused at high dosages and/or in combination with other licit/illicit serotonergic drugs. Whilst most substances were ingested orally, nasal insufflation (with both 5-IT and 2C-I) and sublingual administration of blotter paper (with 25I-NBOMe) were reported as well. Interestingly, the psychiatric history was negative for most subjects, apart from two cases.
Clinicians should be aware of NPS potential risks and the severe consequences of their recreational use, including SS. Also, due to their undetectability in routine and common drug screenings, the diagnostic challenges posed by NPS should not be underestimated during the treatment of such patients.
Original languageEnglish
Article number113638
Number of pages14
JournalExperimental Neurology
Volume339
Early online date8 Feb 2021
DOIs
Publication statusPublished - 1 May 2021

Keywords

  • serotonin syndrome
  • new psychoactive substances
  • NPS
  • synthetic cathinones
  • phenethylamines
  • bupropion
  • Bupropion
  • Serotonin syndrome
  • Synthetic cathinones
  • New psychoactive substances
  • Phenethylamines

Fingerprint

Dive into the research topics of 'New Psychoactive Substances (NPS) and Serotonin Syndrome onset: a Systematic Review'. Together they form a unique fingerprint.

Cite this